Thunderstorm Wind, Rutland
- When
- July 12, 1:35 PM EST
- Where
- Rutland County, Benson
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Utility Company
- Coordinates
- 43.720, -73.320
Trees down along utility lines.
A strong mid-level disturbance moved into a moderately unstable airmass across VT during the afternoon of July 12th. Scattered showers and thunderstorms developed across the state with scattered damage in southern-eastern VT and some isolated damage near the Canadian border.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BTV wrote it up.
A strong mid-level disturbance moved into a moderately unstable airmass across VT during the afternoon of July 12th. Scattered showers and thunderstorms developed across the state with scattered damage in southern-eastern VT and some isolated damage near the Canadian border. Some more organized wind damage occurred in the communities of Chester, Wood stock-Hartford and White River Junction.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Jul 12, 12:40 PM EST, 55 minutes earlier.
Area Forecast Discussion National Weather Service Burlington VT 140 PM EDT Tue Jul 12 2022 .SYNOPSIS... Scattered rain showers will move through this morning, followed by a break in precipitation midday. Some showers and thunderstorms are expected this afternoon, especially over Vermont. Some thunderstorms may be severe with gusty winds, briefly heavy downpours, and frequent cloud-to-ground lightning. Another round of afternoon showers is possible Wednesday, though no severe weather is expected with this round. Generally quiet, drier weather is expected for the remainder of the week. && .NEAR TERM /THROUGH WEDNESDAY/... As of 129 PM EDT Tuesday...A Severe Thunderstorm Watch is in effect through 7 PM EDT today. A few showers and thunderstorms are shifting east into the region associated with a prefrontal trough in western Clinton and Essex County, New York. Additional showers and storms are developing along the actual cold front near the St. Lawrence River. Despite strong synoptic scale forcing, sufficient shear and instability are present to produce isolated to scattered strong to severe storms that will be short-lived as a result of deep dry air. The primary threat is expected to be wind, with some small hail also possible. In fact, a spotter just called to report some pea size hail in Olmstedville, New York. The forecast is in good shape. Previous discussion below. Attention turns to thunderstorm potential for the remainder of the day once the initial line of showers pushes through. A look at upstream satellite does indeed show a dry slot that may skim our region (better chances of clearing well to our south) midday today. The thunderstorm potential for this afternoon is very conditional upon a certain degree of clearing after morning showers/cloud cover. If we are able to clear out briefly, we should be able to realize between 500 and 1500 J/kg CAPE with dewpoints in the upper 60s and even approaching 70 in some areas. Starting around midday, the frontal/moisture boundary will begin to sink southeastward through our forecast area. HiRes models continue to indicate some discrete cells forming this afternoon as the front moves through. Overall a bit of a messy event, typical of our area with not all factors lining up perfectly. Still noting lack of any real low-level convergence along the boundary today, with the primary wind shift not occurring until well after the event winds down on Wednesday morning. In addition, not in a very favorable zone of the upper- level jet, so will be lacking deep lift. Deep layer shear is strong over our forecast area today (0-6 km shear around 50 kts), but is mainly unidirectional with height. Overall taking all ingredients into assessment, thinking we'll see some relatively short-lived discrete multicells today capable of some heavy downpours, gusty winds, and frequent cloud-to-ground lightning. Lack of any real curvature in hodographs this afternoon will make it hard to get rotating updrafts and longer- lived storms, which will overall limit severe threat. Best chances for storms will be in Vermont where the better potential window for clearing exists. Thinking severe threat over northern NY looks lower. This lines up well with the Storm Prediction Center's Day 1 Convective Outlook, which features much of Vermont in a Slight risk with a marginal or general thunderstorm outline further west in NY. Thunderstorm chances come to an end this evening, though some showers may linger on into tonight. Lows will be relatively mild as winds don't fully shift to the north until Wednesday morning. Should see a nice start to the day Wednesday, but steepening lapse rates resulting from mid-level cold air advection will prompt the development of some widely scattered afternoon showers. Further helping shower development will be the arrival of another shortwave rotating through the broader cyclonic flow overhead. A few thunderstorms are possible on Wednesday, but severe weather is not anticipated. Highs will be in the mid 70s to low 80s. && .SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY/... As of 402 AM EDT Tuesday...Parent upper trough then approaches the region Wednesday night/Thursday with variable cloud cover and at least a lower end chance for scattered showers. Best timing of showers should occur Thursday afternoon with peak heating and some nominal instability - most focused across the eastern half of the forecast area where better moisture profiles exist. A few rumbles of non-severe thunder may also be possible in these area. Temperatures to trend slightly cooler than on Wednesday, but within normal seasonal variation for mid-July (70s to around 80). && .LONG TERM /THURSDAY NIGHT THROUGH MONDAY/... As of 402 AM EDT Tuesday...Generally quiet weather is then expected for most of the remainder of the forecast. Overall trends support surface high pressure bridged aloft by a departing upper trough through Friday, then a relatively weak, non-descript upper pattern thereafter as heights slowly build into early next week. Lower to mid tropospheric moisture progs remain on the drier side during this period supporting minimal PoPs and a return to seasonally warm temperatures. I did opt to keep national blended guidance's idea of an outside shot of a few widely scattered showers/storms by early next week as evidence does support modest moisture influx on deeper southerly flow. However, with the lack of an apparent larger-scale forcing mechanism I capped PoPs generally AOB 30% and admittedly, even these values may be generous. Daily highs should generally range from 82-87 degrees from Saturday onward, though dewpoints should remain within reasonable levels (55-65 deg.) keeping the overall feel of the air tolerable - fairly common mid-summer type stuff. && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... Through 18Z Wednesday...Scattered showers and thunderstorms are developing in the Champlain Valley down into the Hudson Valley, as well as in the St. Lawrence Valley. Outside of any storms, mainly VFR conditions with breezy south to southwest winds at 12 to 16 knots with gusts of 22 to 27 knots at KBTV and KMSS, while the rest remain about 7 to 12 knots with a few gusts up to 18 knots. Any storms that impact terminals could drop visibilities to 2 to 4 SM and produce gusty winds up to or in excess of 35 knots, and think KRUT will be the most likely to see gusty winds out of any storms between about 19Z and 20Z. First round of showers and storms will move east after 21Z, and then another round, focused along KMSS, KPBG, KEFK, and KBTV and then shift southeast between about 23Z and 03Z before dissipating. With the front will be a shift to west to west-southwest winds and decreasing to 5 to 8 knots, and then briefly variable overnight. Clouds around 1500-2500 ft agl are expected behind the front at KSLK and KEFK between about 05Z and 12Z. Then all sites VFR after 12Z with west to northwest winds around 5 knots. Outlook... Wednesday Night: VFR. Slight chance SHRA. Thursday: VFR. Chance SHRA, Slight chance TSRA. Thursday Night: VFR. NO SIG WX. Friday: VFR. NO SIG WX. Friday Night: VFR. NO SIG WX. Saturday: VFR. NO SIG WX. Saturday Night: VFR. NO SIG WX. Sunday: VFR. Slight chance SHRA, Slight chance TSRA. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...None. NY...None. && SYNOPSIS...Duell NEAR TERM...Duell/Haynes SHORT TERM...JMG LONG TERM...JMG AVIATION...Haynes
Hazardous Weather Outlook National Weather Service Burlington VT 1250 PM EDT Tue Jul 12 2022 NYZ026-029-087-131700- Northern St. Lawrence-Southeastern St. Lawrence- Southwestern St. Lawrence- 1250 PM EDT Tue Jul 12 2022 This Hazardous Weather Outlook is for northern New York. .DAY ONE...This afternoon and tonight. Scattered showers and thunderstorms are expected to develop this afternoon. A few of these storms may be capable of strong to damaging winds, locally heavy rain, and frequent lightning. This activity will shift east of Vermont by this evening. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NYZ027-028-030-031-034-035-VTZ001>011-016>021-131700- Northern Franklin-Eastern Clinton-Southern Franklin-Western Clinton- Western Essex-Eastern Essex-Grand Isle-Western Franklin-Orleans- Essex-Western Chittenden-Lamoille-Caledonia-Washington- Western Addison-Orange-Western Rutland-Eastern Franklin- Eastern Chittenden-Eastern Addison-Eastern Rutland-Western Windsor- Eastern Windsor- 1250 PM EDT Tue Jul 12 2022 ...SEVERE THUNDERSTORM WATCH 460 IN EFFECT UNTIL 7 PM EDT THIS EVENING... This Hazardous Weather Outlook is for northern New York, central Vermont, northeast Vermont, northwest Vermont and southern Vermont. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement
National Weather Service Burlington VT
155 PM EDT Tue Jul 12 2022
NYZ034-035-VTZ009-011-121830-
Western Essex NY-Eastern Essex NY-Western Rutland VT-
Western Addison VT-
155 PM EDT Tue Jul 12 2022
...Strong thunderstorms will impact portions of southeastern Essex,
southwestern Addison and northwestern Rutland Counties through 230
PM EDT...
At 151 PM EDT, Doppler radar was tracking a strong thunderstorm near
Schroon Lake, moving east at 30 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Middlebury, Crown Point, Cornwall, Schroon Lake, Orwell, Shoreham,
Crown Point Center, Bridport, Whiting, Weybridge, Benson, Addison,
North Hudson, Benson Bay, Black Point, Plumies Point, Gilligans Bay,
Giards Bay, Hollands Pasture Island and Fivemile Point.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
If on or near Lake Champlain, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
A Severe Thunderstorm Watch remains in effect until 700 PM EDT for
northern New York...and central and southern Vermont.
&&
LAT...LON 4377 7335 4381 7338 4377 7377 4398 7382
4405 7312 4376 7326 4375 7337
TIME...MOT...LOC 1751Z 258DEG 27KT 4381 7366
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
KutikoffSpecial Weather Statement
National Weather Service Burlington VT
220 PM EDT Tue Jul 12 2022
VTZ009-011-018>020-121900-
Eastern Rutland VT-Western Rutland VT-Western Windsor VT-
Western Addison VT-Eastern Addison VT-
220 PM EDT Tue Jul 12 2022
...A strong thunderstorm will impact portions of southwestern
Addison, northern Rutland and northwestern Windsor Counties through
300 PM EDT...
At 219 PM EDT, Doppler radar was tracking a strong thunderstorm near
Hague, moving east at 50 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Rutland, Castleton, West Castleton, Sudbury, Hubbardton, Killington,
Rutland City, Orwell, Proctor, Benson, Brandon, Chittenden, Mendon,
Pittsfield, Fair Haven, West Rutland, Pittsford, West Haven,
Rochester and Goshen.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
If on or near Lake Champlain, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
A Severe Thunderstorm Watch remains in effect until 700 PM EDT for
central and southern Vermont.
&&
LAT...LON 4359 7343 4362 7342 4364 7343 4377 7335
4379 7336 4381 7338 4386 7279 4360 7278
4357 7327 4358 7330 4360 7329 4362 7330
4363 7332 4362 7337 4358 7338 4357 7340
TIME...MOT...LOC 1819Z 267DEG 42KT 4370 7342
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
KutikoffThe Burlington radar (KCXX), 89 km away, was scanning. The volume nearest the first event began at 18:36 UTC.
13 thunderstorm wind. Local standard time, as filed.
Trees down along utility lines.
Trees down along utility lines.
Several trees down on Pittsford road in Rutland.
Several trees down across utility lines in Mendon.
Numerous trees and utility lines down across Danby.
Several trees downed by thunderstorm winds in southern Rutland.
Several trees downed by thunderstorm winds and knocked down lines and utility poles in Killington.
Several reports of large trees down in /around Pomfret including Howe Hill road.
Numerous trees and utility lines down across Woodstock and north toward Hartford. At least 10 different reports of tree damage.
Several reports of numerous trees downed, snapped or uprooted, including utility poles across Chester, including Lovers Lane, Blue Hill road and School road. Some damage to structures due to fallen trees.
Several reports of numerous trees downed, snapped or uprooted, including utility poles and some siding removed from a structure.
Numerous trees and powerlines downed throughout Springfield.
A few reports of trees and wires down in Alburgh and lesser extent in North Hero.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Vermont in 2022Every state in 2022This day in weather historyWarnings in Vermont, July 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1027281, 1027283, 1027284, 1027288, 1027290, 1027291, 1027295, 1027300, 1027301, 1027306, 1027303, 1027308, 1027312.